Shannon L. Tosounian, DO, Abhinav Goyal, MD, Richard DePalma, DO
Albert Einstein Medical Center, Philadelphia, PA
Introduction: Immune Checkpoint Inhibitors are a growing class of cancer immunotherapy agents used to treat a range of malignancies including melanoma, lung cancer, & Hodgkin’s lymphoma. With their increased use, a number of gastrointestinal side effects have been recognized with the most common being colitis and pancreatitis. Few previous case reports have characterized gastroduodenitis as a complication of checkpoint inhibitors. We describe a case of severe hemorrhagic gastroduodenitis secondary to nivolumab, a PD-1 checkpoint inhibitor.
Case Description/Methods: A 66-year-old female with history of Stage IV non-small cell lung cancer having recently received her fourth dose of nivolumab presented with one week of nausea, vomiting, and abdominal pain. The pain was sharp, 8 out of 10 in intensity, epigastric, non-radiating, and episodic. It was associated with nausea and non-bloody, non-bilious vomiting. There was no history of NSAID or alcohol use. Upon arrival to emergency department her blood pressure was 104/62 mmHg, heart rate 88 bpm, and temperature 36.7 degrees Celsius. She had epigastric tenderness without rebound or guarding. Laboratory workup revealed a normal complete metabolic profile and complete blood count. Her lipase was elevated at 394 IU/L (78 IU/L upper limit of normal.) A CT abdomen/pelvis demonstrated moderate diffuse gastric wall thickening with mucosal hyperenhancement, and mild peripancreatic edema. Patient was initially treated for pancreatitis with intravenous fluids and pain control. She continued to have severe epigastric pain on Day 4 of admission, thus upper endoscopy was pursued. Upper endoscopy showed diffuse severe inflammation with hemorrhage characterized by congestion, erythema, and friability in the entire examined stomach, and moderately diffuse erythema without hemorrhage in the duodenal bulb. Biopsies showed severe chronic active gastritis and were negative for H. pylori. She was started on prednisone 1mg/kg daily, and symptoms improved. She was discharged to home with close oncology follow up.
Discussion: The increasing use of immune checkpoint inhibitors has led to a rising rate of immune-related adverse events affecting the gut. While gastroduodenitis is an uncommon side effect in comparison to colitis or pancreatitis, more cases are being reported in the literature. Early recognition of symptoms in relation to immunotherapy is important in providing timely removal of offending agent and treating appropriately.
Citation: Shannon L. Tosounian, DO, Abhinav Goyal, MD, Richard DePalma, DO. P2675 - NIVOLUMAB-INDUCED HEMORRHAGIC GASTRODUODENITIS. Program No. P2675. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.